Have to Take Antibiotics for an Infection: Which Is the Least Ototoxic One?

Discussion in 'Support' started by Aaron91, Sep 9, 2020.

?

Which of the following ototoxic antibiotic should I take?

  1. Erythromycin

  2. Clarithromycin

  3. Levofloxacin

  4. Tetracyline

  5. Ciprofloxacin

Results are only viewable after voting.
    1. Aaron91

      Aaron91 Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Loud music/headphones/concerts
      As if having tinnitus and hyperacusis from noise-induced trauma isn't already enough, I have recently found myself in a situation where I have to take an antibiotic for an infection. I am now trying to establish which is the best antibiotic to take (from the list I've been given) following an antibiome test and how I can best mitigate the side effects. Unfortunately, the strain is resistant to the gentler, non-ototoxic drugs. My choices are therefore limited to:

      a) Erythromycin
      b) Clarithromycin
      c) Levofloxacin (Tavanic)
      d) Tetracyline
      e) Ciprofloxacin

      Apparently, three of these drugs are chemotherapy drugs, so this is serious stuff. Doctor and lab researcher who did the anti-biome test said they thought that Levofloxacin was the least ototoxic, but from the research I've done, aminoglycosides (of which Levofloxacin is a member of) seem to be notorious for hearing loss as well as many other nasty side effects (heart problems etc). I also understand that macrolides, such as Erythromycin, can cause hearing loss, but only in high doses (4g/day or more) and that the hearing loss may be reversible. I also get the impression that hearing loss is not as common with macrocodes as it is with ahminoglycosides. Can anyone comment on this?

      I'd appreciate any input people have. I'm inclined to take Erythromycin (still don't know what my dosage will be) and try to offset the ototoxic effects by supplementing with high-dose NAC, Vitamin A, Vitamin C and Vitamin E. I remember reading a study some time ago that showed combining these 4 supplements together made a massive difference to preventing hearing loss/ototoxicity compared to just taking any 3 of them. I will also be taking Magnesium and some probiotics too (although not at the same time).

      Thanking you all in advance. I think if my tinnitus or hyperacusis got any worse it could be the tipping point for me.
       
    2. PaulBe

      PaulBe Member Benefactor

      Location:
      Cairns
      Tinnitus Since:
      11/2013
      Cause of Tinnitus:
      Probably sound, though never proven
      If its any help, much of the ototoxicity issues associated with these drugs usually relates to IV administration, and with that, rate of administration. Obviously there are no guarantees in life but if you are talking about oral dosing over a single course then ototoxicty may not be an issue. If you are talking long term use however, that could be different. I can recall one person I met once who claimed hearing damage from Erythro, too rapidly administered, there are some here who know a bit about Cipro, but you don't hear a lot of medical world talk about tinnitus side effects. That could also admittedly be delayed or under-reporting too. I had Cisplatin 2 years ago on top of existing tinnitus and while it actually improved my sound intolerance, the trade off was louder tinnitus, and that unfolded pretty quickly during the course (which extended over a month).
       
      • Useful Useful x 1
    3. Rjbookworm
      Brooding

      Rjbookworm Member

      Location:
      Western United States
      Tinnitus Since:
      05/08/2020
      Cause of Tinnitus:
      Ototoxic medication
      Please stay away from ciprofloxacin. The medication has made it on to the news because of the damage that it can cause to a person's body. It can cause a laundry list of horrid side effects.

      I'm linking a video and two articles about cipro below. The articles might be long.

      Fluoroquinolones: Do The Risks Outweigh The...


      https://rxisk.org/flox-tox/

      https://www.hormonesmatter.com/question-doctor-lessons-learned-floxed-cipro/

      Sorry if I seem overbearing. I've read some scary crap about cipro.
       
      • Agree Agree x 1
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      You can search this forum for horror stories associated with each of those drugs. I know that *mycin ones are extremely ototoxic.
       
      • Like Like x 1
      • Agree Agree x 1
    5. david c

      david c Member

      Tinnitus Since:
      01/2012
      Ultimately it has to be your decision whether to take these. I have taken antibiotics in the past with no impact on my tinnitus, it's several years ago now so don't remember which one was prescribed but it may well have been one of the ones you listed.

      Usually with these medications they list not just the side effects but also the percentage chances of suffering from the side-effects. So if less than one in a hundred people have ototoxic reactions they are probably worth the risk but if ten out of a hundred people had an ototoxic reaction then you might need alternatives.
       
      • Agree Agree x 2
    6. AUTHOR
      AUTHOR
      Aaron91

      Aaron91 Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Loud music/headphones/concerts
      Thank you all for the replies so far.

      After further discussion with my doctor, he has suggested Roxythromycin, which is a derivative of Erythromycin. I have read online that there haven't been any reports of tinnitus with derivatives of Erythromycin, especially when taken orally and in lower doses. If anyone has had any experience with Roxythromycin, it would be much appreciated! In the meantime, I'm looking at a Vitamin A, C, E, Magnesium and N-Acetyl Cysteine protocol to minimise any potential ototoxicity. I have also read that Vitamin C should be taken daily for three weeks before taking any ototoxic drug as it takes that long to stabilise in blood plasma, whereas Vitamins C and E only need about 3 days.

      I would also like to put on the record that one of the side effects of Erythromycin is a heart condition called trointes de pointes. This can happen if you have a long QT, so the safe thing to do is to get an ECG and your heart checked out before taking this drug to make sure you're not predisposed to developing it.
       
    7. T_Almost_Gone

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      Hi, sorry you're in this position. You didn't mention what illness you have that is requiring the antibiotics. How serious is the illness? What's the risk if you don't take an antibiotic? Is there a chance your body can fight it off naturally?
       
      • Like Like x 1

Share This Page

Loading...